A 3-year-old male neutered Labrador retriever presented to his regular veterinarian in the afternoon for an acute onset of severe ataxia and dysphoria. He had been normal earlier in the morning.
A horse had been euthanized two days prior on the property and had not been buried. The dog had blood around his mouth, so possible ingestion of the horse carcass was suspected though urine or blood levels of pentobarbital were never measured. His owners returned home to find the majority of the horse carcass missing. No other dogs in the family were affected.
On presentation to his referring veterinarian, he had a severe nystagmus, absent menace, absent anal tone and minimal withdrawal response. His temperature, pulse, and respiration were within normal limits. Bloodwork was normal with exception of mild anemia and elevated BUN (HCT 37.2 BUN 48). An IV catheter was placed and he was bolused a total of 700ml of IV fluids and he was sedated with 5mg butorphanol and a total of 15mg diazepam IV which resulted in him being non-responsive to stimuli and he was transported to DoveLewis by his owners.
On presentation to DoveLewis he was panting/whining and his temperature and heart rate remained normal. His mucous membranes were injected. He was hyper-responsive to loud stimuli and his pupils were midrange and symmetric with normal PLRs. He had a minimal gag reflex present. He was non-ambulatory on presentation.
Suspected ingestion of pentobarbital/phenytoin infused carcass
- Decontamination with gastric lavage, enemas, activated charcoal and lipid therapy
- Sedation as needed
- Supportive care, monitor if ventilation necessary
The dog received additional 5mg diazepam IV for dysphoria which provided adequate sedation for approximately 30 minutes, then received 1mg acepromazine IV for dysphoria which was more effective than diazepam for sedation.
Next he received a large volume enema (warm water and lubricant) until run-off was clear, producing a very large amount of fecal material and debris. He then received 180ml activated charcoal with sorbitol per rectum and was scheduled to receive 250ml of charcoal orally every four hours as possible.
Lipid therapy was started shortly after presentation. He was given a 57ml bolus (1.5 ml/kg) followed by the remainder of bag at 570ml/hr (0.25ml/kg/min) until the bag was finished.
A single lateral abdominal radiograph was obtained that revealed a large amount of mineralized fragments (presumably bone) and possible hair within the gastric lumen consistent with recent horse ingestion.
Due to concerns for large amount of contaminated tissue remaining within gastric lumen and continued severe exposure, gastric lavage was offered to the owners who consented. He was induced with propofol, intubated and remained on isoflurane inhalant throughout the procedure.
A large bore stomach tube was premeasured and passed into the gastric lumen. Over the following two hours, lavage was performed with dark foul smelling fluid retrieved in addition to small pieces of bone, hair, large pieces of tissue and one large portion of primary bronchus and lung tissue removed.
A recheck single lateral abdominal radiograph revealed significantly decreased amount of ingesta within the gastric lumen with a moderate amount of mineralized fragments remaining.
The dog remained intubated and on oxygen for approximately the next 2 ½ hours. After extubation, he was vocalizing and dysphoric and had no menace bilaterally. His PLRs and dazzle were intact bilaterally. The dog was started on a dexmedetomidine CRI to facilitate rest and a slower recovery from pentobarbital exposure.
Over the remainder of the evening, he rested relatively comfortably and remained largely sedate, although by 5 a.m. he was noted to be wagging his tail when approached at times (12 hours after admit).
At 7 a.m., the dog got up and was able to walk outside on his own with minimal assistance. He was eating well when offered and passing normal black stool. He was aware and responsive but not completely mentally appropriate with some continued dysphoria noted.
At 12 p.m., a recheck of bloodwork ALT, glucose, and electrolytes remained normal.
After receiving three additional doses of activated charcoal orally every 4 hours, it was discontinued as the dog was no longer clinical for his toxicity. He was discharged at 3 p.m. (24hrs after admit) to be monitored at home, and to continue antibiotics (for possible aspiration during gastric lavage) and omeprazole and sucralfate for possible esophagitis from the prolonged lavage procedure.
Commercial Euthanasia Solution is composed of sodium pentobarbital 390 mg + sodium phenytoin 50mg/ml (e.g. Beuthanasia®, Euthasol®, Fatal-Plus®, Somlethal®)
Pentobarbital is a short acting barbiturate. The LD50 for pentobarbital in the dog is 40-60mg/kg IV or 80mg/kg PO.
Phenytoin is an antiarrythmic and anticonvulsant drug. Overdosage can cause sedation, anorexia, ataxic, hypotension, coma, and respiratory depression. Dogs can rapidly clear the drug with a half life of 2-8 hours.
Barbituates are rapidly distributed throughout the body and readily cross the blood brain barrier. Blood levels of pentobarbital after oral administration of normal doses peak at about 30 minutes and disappear after 14 hours. Studies indicate that the pentobarbital is eliminated by biotransformation rather than excretion or distribution. Microsomal P450 enzymes in the liver metabolize barbiturates.
Pentobarbital is not equally distributed in the body after injection. Previous studies of euthanized carcasses have show that the majority of the drug is detected in the lung, myocardium, liver and brain followed by the clotted thoracic blood, kidney, pectoral muscle, spleen, and pelvic muscle with none detected in the urine.
The clinical signs will vary depending on body part consumed, amount consumed, and amount of decay over time of the pentobarbital. Decay time is not actually known but it supposedly has a long decay and is heat stable. There is one report of two dogs that died after ingesting a carcass euthanized two years prior.
Enemas are a very important part of decontamination. Anecdotally, I have had many cases (marijuana and chocolate and metaldehyde in particular) that improved during or shortly after thorough evacuation of most rectal contents with repeat enemas given every four hours until enema water remains clear.
Gastric lavage was a very important aspect of the treatment of this toxicity but can also be very dangerous with a high risk of aspiration possible especially if activated charcoal given. Emesis empties 70% of the stomach contents when the stomach is full. Some sources say lavage is unlikely to remove as much ingested toxicant as emesis but emesis was not possible due to the condition of this patient on presentation.
With toxicants that are expected to be absorbed quickly (liquids, small numbers of tablets/capsules, etc.), generally you have a window of an hour or less for decontamination either via vomiting or gastric lavage.
For toxicants that might stay in the stomach for long periods of time (e.g. grain-based rodenticides, chocolate, coated tablets in large number that may clump together and delay absorption), you may have success with decontamination up to four hours after ingestion (chocolate often even longer than that).
In situations where you have a patient experiencing seizures from a bad toxicant, stopping the seizures with sedation may then allow you to do gastric lavage. Obviously, if the patient is not stable enough to anesthetize, then you may have to forget about decontamination other than enemas.
The most important fact is to ensure that the trachea is intubated, the cuff on tube is inflated appropriately, any debris is suctioned/swabbed from mouth, and the endotracheal tube is not removed until the patient is able to actively swallow. Lavage body temperature water 5-10 ml/kg repeated multiple times (15-40) until fluid runs clear.
Abdominal radiographs can be taken to assess if there is a large amount of stomach contents to help determine if gastric lavage is necessary.
Lipid therapy has been used at DoveLewis for marijuana, pyrethrin, and ivermectin toxicities. It is also potentially useful for bupivicaine, clomipramine, verapamil, carvedilol, amlodipine, propranolol, moxidectin, baclofen, and loperamide toxicities.
Lipids work by lipid sink effect, which postulates that the toxic compound is sequestered into a lipid compartment within the bloodstream. The administration of free fatty acids may augment cardiac performance in cardiotoxic drug overdoses by enhancing ATP production by mitochondria.
Lipid therapy dose: (1.5ml/kg bolus followed by 0.25ml/kg/min (x 30-60min). Upper limit 10ml/kg within 30mins. Can be repeated every four hours if still clinical, don’t repeat if serum is lipemic. For this case we used Intralipid 20%.
Lipid therapy is considered relatively safe. Possible adverse effects include contamination of lipid product or direct reaction to emulsion resulting in acute adverse pyrogenic reaction. Delayed reactions are referred to as fat overload syndrome when the endogenous lipid clearance mechanisms become overwhelmed potentially causing potential neurologic, respiratory or immunologic complications mostly seen when used with IV nutrition at much higher doses.
This author’s experience has been that complete gastric and rectal evacuation can decrease hospitalization by 12-24 hours for some toxins that could last 1-3 days without complete decontamination. This case shows the importance of complete decontamination, which can be applied to a variety of toxin cases.
Forty-eight hours after ingestion, a call to his owners found this dog doing very well at home completely back to normal.